Skip to main content

On the Approximation and Bounds of the Gini Mean Difference

  • 2039 Accesses

Abstract

A variety of mathematical inequalities are utilised to obtain approximation and bounds of the Gini mean difference. The Gini mean difference or the related index is a widely used measure of inequality in numerous areas such as health, finance and population attributes arenas. The paper provides a review of recent developments in the area with an emphasis on work with which the author has been involved.

Keywords

  • Probability Density Function
  • Income Inequality
  • Gini Index
  • Lorenz Curve
  • Weighted Integral

These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

This is a preview of subscription content, access via your institution.

Buying options

Chapter
USD   29.95
Price excludes VAT (USA)
  • DOI: 10.1007/978-1-4939-0258-3_17
  • Chapter length: 22 pages
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
eBook
USD   129.00
Price excludes VAT (USA)
  • ISBN: 978-1-4939-0258-3
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
Softcover Book
USD   169.99
Price excludes VAT (USA)
Hardcover Book
USD   199.99
Price excludes VAT (USA)

References

  1. Cerone, P.: On some generalisations of Steffensen’s inequality and related results. J. Ineq. Pure and Appl. Math. 2(3), Art. 28 (2001). [ONLINE http://jipam.vu.edu.au/v2n3/]

  2. Cerone, P.: On an identity for the Chebychev functional and some ramifications. J. Ineq. Pure and Appl. Math. 3(1), Art. 4 (2002). [ONLINE http://jipam.vu.edu.au/v3n1/]

  3. Cerone, P.: On Gini Mean Difference Bounds Via Generalised Iyengar Results, Submitted.

    Google Scholar 

  4. Cerone, P.: Bounding the Gini mean difference, Inequalities and Applications. In: Bandle, C., Losonczi, A., Pales, Zs., Plum, M. (eds.) International Series of Numerical Mathematics, vol. 157, pp. 77–89, Birkhüser Verlag, Basel (2008)

    Google Scholar 

  5. Cerone, P.: On Young’s Inequality and its Reverse for Bounding the Lorenz Curve and Gini mean. J. Math. Inequalities 3(3), 369–381 (2009)

    CrossRef  MATH  MathSciNet  Google Scholar 

  6. Cerone, P., Dragomir, S.S.: Bounds for the Gini mean difference via the Sonin identity. Comp. Math. Modelling 50, 599–609 (2005)

    MATH  MathSciNet  Google Scholar 

  7. Cerone, P., Dragomir, S.S.: Bounds for the Gini mean difference via the Korkine identity. J. Appl. Math. & Computing (Korea) 22(3), 305–315 (2006)

    Google Scholar 

  8. Cerone, P., Dragomir, S.S.: Bounds for the Gini mean difference of continuous distributions defined on finite intervals (II). Comput. Math. Appl. 52(10–11) 1555–1562 (2006)

    CrossRef  MATH  MathSciNet  Google Scholar 

  9. Cerone, P., Dragomir, S.S.: Bounds for the Gini mean difference of continuous distributions defined on finite intervals (I). Appl. Math. Lett. 20, 782–789 (2007)

    CrossRef  MATH  MathSciNet  Google Scholar 

  10. Cerone, P., Dragomir, S.S.: A survey on bounds for the Gini Mean Difference. In: Barnett, N.S., Dragomir, S.S. (eds.) Advances in Inequalities from Probability Theory and Statistics. pp. 81–111. Nova Science Publishers, New York (2008)

    Google Scholar 

  11. Cheng, X.-L., Sun, J.: A note on the perturbed trapezoid inequality. J. Inequal. Pure & Appl. Math. 3(2) (2002) Article. 29 [ONLINE http://jipam.vu.edu.au/article.php?sid=181]

  12. David, H.A., Gini’s mean difference rediscovered. Biometrika, 55, 573 (1968)

    MATH  Google Scholar 

  13. Gastwirth, J.L.: The estimation of the Lorentz curve and Gini index. Rev. Econom. Statist. 54 305–316 (1972)

    CrossRef  MathSciNet  Google Scholar 

  14. Gini, C.: Variabilità e Metabilità, contributo allo studia della distribuzioni e relationi statistiche. Studi Economica-Gicenitrici dell’ Univ. di Coglani 3, 1–158 (1912) art 2

    Google Scholar 

  15. Giorgi, G.M.: Alcune considerazioni teoriche su di un vecchio ma per sempre attuale indice: il rapporto di concentrazione del Gini, Metron, XLII(3–4), 25–40 (1984)

    Google Scholar 

  16. Giorgi, G.M.: Bibliographic portrait of the Gini concentration ratio. Metron XLVIII(1–4), 103–221 (1990)

    Google Scholar 

  17. Hardy, G.H., Littlewood, J.E., Polya, G.: Inequalities. Cambridge University Press, Cambridge

    Google Scholar 

  18. Iyengar, K.S.K.: Note on an inequality. Math. Student 6, 75–76 (1938)

    MATH  Google Scholar 

  19. Karamata, J.: O prvom stavu srednjih vrednosti odredenih integrala. Glas Srpske Kraljevske Akademje CLIV, 119–144 (1933)

    Google Scholar 

  20. Karamata, J.: Sur certaines inégalités relatives aux quotients et à la différence de ∫ f g et ∫ f ⋅ ∫ g, Acad. Serbe Sci. Publ. Inst. Math. 2, 131–145 (1948)

    Google Scholar 

  21. Kendall, M., Stuart, A.: The Advanced Theory of Statistics, Distribution Theory, vol. 1, 4th edn. Charles Griffin & Comp. Ltd., London (1977)

    Google Scholar 

  22. Lupaş, A.: On two inequalities of Karamata. Univ. Beograd. Publ. Elektrotechn. Fak. Ser. Mat. Fiz. 602–633, 119–123 (1978)

    Google Scholar 

  23. Mitrinović, D.S., Pečarić, J.E., Fink, A.M.: Classical and New Inequalities in Analysis. Kluwer Academic Publishers, London (1993)

    CrossRef  MATH  Google Scholar 

  24. Steffensen, J.F.: On certain inequalities between mean values and their application to actuarial problems. Skandinavisk Aktuarietidskrift 1, 82–97 (1918)

    Google Scholar 

  25. Witkowski, A.: On Young’s inequality. J. Ineq. Pure and Appl. Math. 7(5), Art. 164 (2007). [ONLINE http://jipam.vu.edu.au/article.php?sid=782]

  26. Young, W.H.: On classes of summable functions and their Fourier series. Proc. Roy. Soc. London (A), 87, 225–229 (1912)

    Google Scholar 

Download references

Acknowledgements

Most of the work for this article was undertaken while at Victoria University, Melbourne Australia.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Pietro Cerone .

Editor information

Editors and Affiliations

Additional information

Dedicated to Professor Hari M. Srivastava

Rights and permissions

Reprints and Permissions

Copyright information

© 2014 Springer Science+Business Media New York

About this chapter

Cite this chapter

Cerone, P. (2014). On the Approximation and Bounds of the Gini Mean Difference. In: Milovanović, G., Rassias, M. (eds) Analytic Number Theory, Approximation Theory, and Special Functions. Springer, New York, NY. https://doi.org/10.1007/978-1-4939-0258-3_17

Download citation